Some combinatorial identities appearing in the calculation of the cohomology of Siegel modular varieties
Algebraic Combinatorics, Volume 2 (2019) no. 5, p. 863-878

In the computation of the intersection cohomology of Shimura varieties, or of the L 2 cohomology of equal rank locally symmetric spaces, combinatorial identities involving averaged discrete series characters of real reductive groups play a large technical role. These identities can become very complicated and are not always well-understood (see for example the appendix of [8]). We propose a geometric approach to these identities in the case of Siegel modular varieties using the combinatorial properties of the Coxeter complex of the symmetric group. Apart from some introductory remarks about the origin of the identities, our paper is entirely combinatorial and does not require any knowledge of Shimura varieties or of representation theory.

Received : 2018-06-24
Revised : 2019-02-18
Accepted : 2019-02-18
Published online : 2019-10-08
DOI : https://doi.org/10.5802/alco.66
Classification:  14G35,  05E45,  14F43,  05A18,  06A07,  06A11,  52B22
Keywords: Averaged discrete series characters, permutahedron, intersection cohomology, ordered set partitions, shellability
@article{ALCO_2019__2_5_863_0,
     author = {Ehrenborg, Richard and Morel, Sophie and Readdy, Margaret},
     title = {Some combinatorial identities appearing in the calculation of the cohomology of Siegel modular varieties},
     journal = {Algebraic Combinatorics},
     publisher = {MathOA foundation},
     volume = {2},
     number = {5},
     year = {2019},
     pages = {863-878},
     doi = {10.5802/alco.66},
     language = {en},
     url = {https://alco.centre-mersenne.org/item/ALCO_2019__2_5_863_0}
}
Ehrenborg, Richard; Morel, Sophie; Readdy, Margaret. Some combinatorial identities appearing in the calculation of the cohomology of Siegel modular varieties. Algebraic Combinatorics, Volume 2 (2019) no. 5, pp. 863-878. doi : 10.5802/alco.66. https://alco.centre-mersenne.org/item/ALCO_2019__2_5_863_0/

[1] Björner, Anders Shellable and Cohen-Macaulay partially ordered sets, Trans. Amer. Math. Soc., Volume 260 (1980) no. 1, pp. 159-183 | Article | MR 570784 | Zbl 0441.06002

[2] Björner, Anders Some combinatorial and algebraic properties of Coxeter complexes and Tits buildings, Adv. in Math., Volume 52 (1984) no. 3, pp. 173-212 | Article | MR 744856 | Zbl 0546.06001

[3] Björner, Anders; Wachs, Michelle L. Shellable nonpure complexes and posets. I, Trans. Amer. Math. Soc., Volume 348 (1996) no. 4, pp. 1299-1327 | Article | MR 1333388 | Zbl 0857.05102

[4] Ehrenborg, Richard; Hedmark, Dustin Filters in the partition lattice, J. Algebraic Combin., Volume 47 (2018) no. 3, pp. 403-439 | Article | MR 3802323 | Zbl 1392.05114

[5] Ehrenborg, Richard; Jung, Jiyoon The topology of restricted partition posets, J. Algebraic Combin., Volume 37 (2013) no. 4, pp. 643-666 | Article | MR 3047013 | Zbl 1283.06004

[6] Forman, Robin A user’s guide to discrete Morse theory, Sém. Lothar. Combin., Volume 48 (2002), Art. B48c, 35 pages | MR 1939695 | Zbl 1048.57015

[7] Herb, Rebecca A. Characters of averaged discrete series on semisimple real Lie groups, Pacific J. Math., Volume 80 (1979) no. 1, pp. 169-177 | Article | MR 534706 | Zbl 0368.22007

[8] Morel, Sophie Cohomologie d’intersection des variétés modulaires de Siegel, suite, Compos. Math., Volume 147 (2011) no. 6, pp. 1671-1740 | Article | MR 2862060 | Zbl 1248.11042

[9] Stanley, Richard P. Combinatorics and commutative algebra, Birkhäuser Boston, Inc., Boston, MA, Progress in Mathematics, Volume 41 (1996), x+164 pages | MR 1453579 | Zbl 0838.13008

[10] Stanley, Richard P. Enumerative combinatorics. Volume 1, Cambridge University Press, Cambridge, Cambridge Studies in Advanced Mathematics, Volume 49 (2012), xiv+626 pages | MR 2868112 | Zbl 1247.05003